Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

Recurrences and explicit formulae for the expansion and connection coefficients in series of classical discrete orthogonal polynomials
Authors

EH Doha
HM Ahmed
Journal / Anthology

INTEGRAL TRANSFORMS AND SPECIAL FUNCTIONS
Year: 2006
Volume: 17
Issue: 5
Page range: 329-353
Description

Two formulae expressing explicitly the difference derivatives and the moments of a discrete orthogonal polynomials {P-n(x): Meixner, Kravchuk and Charlier} of any degree and for any order in terms of P-n(x) themselves are proved. Two other formulae for the expansion coefficients of a general-order difference derivatives del(q) f(x), and for the moments x(l)del(q) f(x), of an arbitrary function f (x) of a discrete variable in terms of its original expansion coefficients are also obtained. Application of these formulae for solving ordinary difference equations with varying coefficients, by reducing them to recurrence relations in the expansion coefficients of the solution, is explained. An algebraic symbolic approach (using Mathematica), in order to build and solve recursively for the connection coefficients between two families of Meixner, Kravchuk and Charlier, is described. Three analytical formulae for the connection coefficients between Hahn-Charlier, Hahn-Meixner and Hahn-Kravchuk are also developed.
Subjects

*Mathematics > Calculus and Analysis > Special Functions
*Mathematics > Discrete Mathematics
Keywords

Hahn, Meixner, Kravchuk and Charlier polynomials, expansion coefficients, recurrence relations, linear difference equations, connection coefficients